Florida, 2019

Funnel Cloud in Florida, July 19, 2019

July 19, 2019 · NWS MFL · 1 event in 1 county or zone

Afternoon showers and thunderstorms developed along sea breezes and outflow boundaries. Along one of these boundaries a funnel cloud developed over an open field south of South Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon showers and thunderstorms developed along sea breezes and outflow boundaries. Along one of these boundaries a funnel cloud developed over an open field south of South Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 19, 12:27 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 12:27 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
127 PM EDT Fri Jul 19 2019

.AVIATION...
A few showers lingering along the east coast early this afternoon
however convection will be mainly over the interior and Gulf
coast. Storms will be mostly west of east coast terms but will
monitor for any outflow backbuilding. Southeasterly flow persist
throughout the period. VCTS included for KAPF with the Gulf sea
breeze developing. MVFR/IFR is possible with any storms that move
over KAPF but that will be handled with amendments. Convection
will diminish after sunset. Light southeast flow overnight.

&&

.PREV DISCUSSION... /issued 907 AM EDT Fri Jul 19 2019/

UPDATE...
Another round of showers for the east coast this morning with
isolated cells over the Atlantic spilling into the metro areas.
As the sea breeze develops, southeast to easterly flow will help
push convection inland towards the northern interior and Gulf
coast through the early evening. While the 12Z MIA sounding
reveals a bit drier air in place, cooler 500mb temperatures aloft
could allow for a stronger embedded thunderstorm or two to
develop. The primary threats with these storms being occasional to
frequent lightning and gusty winds.

PREV DISCUSSION... /issued 739 AM EDT Fri Jul 19 2019/

AVIATION...
Generally VFR is expected to prevail through the period. However,
SHRA moving onshore in the vicinity of east coast terminals could
allow brief periods of MVFR with heavier showers that pass near
the airfield through 18z. Confidence is too low at this time to
include TS but will monitor and amend for any isolated
development. Thereafter, TS/SHRA is expected to develop over the
interior and move towards KAPF.

PREV DISCUSSION... /issued 314 AM EDT Fri Jul 19 2019/

DISCUSSION...
A warm, wet, and unsettled pattern appears to be in the forecast
over the coming week. With South Florida in the midst of summer, we
certainly are seeing an interesting pattern with a trough over the
eastern seaboard of the United States and an area of high pressure
over the Atlantic for much of the forecast period. These features,
how they interact, and how some other smaller features in turn
interact will lead to much of the day-to-day shifts in the forecast
for our area.

Today: With the departure of the mid-level trough into the Gulf of
Mexico, today's convective pattern will be more confined to the
normal diurnally driven sea breeze focus typical of summers in
southern Florida. Overnight and morning convection over the Atlantic
coastal waters will have a chance of pushing over the east coast
metro. Eventually the sea breeze circulations will develop and push
inland, shifting the convective focus along with them. The general
southeasterly flow will once again favor the interior and Gulf coast
for the higher rain and storm chances this afternoon and evening.
Temperatures will have a chance to rebound into the lower to mid 90s
today since convection will not get started as early today as it did
due to the presence of the mid-level trough on Thursday.

Saturday: Diurnal/sea breeze convection will be on tap again on
Saturday, particularly in the afternoon. Things begin to evolve late
in the day into the overnight as a trough approaches from the
Bahamas. The heart of this trough will be at the mid-levels where a
decent signal is there not only with the height fields but also the
vorticity fields. The moisture may trail the trough slightly, but
once it arrives we could see convection flare up over the Atlantic
waters on Saturday night unrelated to the diurnal convection earlier
in the day. As this convection reaches South Florida overnight into
early Sunday morning, the risk of heavy rainfall will need to be
monitored.

Sunday: The pattern for Sunday will once again depart from the pure
diurnally driven sea breeze focus as the trough moves into the
southern peninsula of Florida. The presence of the trough could
allow convection on Sunday to feature a bit more of a kick than on
either Friday or Saturday. Heavy rainfall and gusty winds are both
concerns over the forecast area on Sunday. The potential development
of a coincident surface signal with this mid-level trough, such as a
surface trough or low, could provide a better environment for
surface-based convection to develop and persist on Sunday.

The Coming Week: The trough pushes west-northwest across South
Florida early Monday, reaching the eastern Gulf of Mexico by late
Monday. Meanwhile, a surface trough pushes into the northern Bahamas
on Monday into Tuesday with some additional tropical moisture. As
this enters our region, the large scale trough over the eastern
seaboard will begin to amplify southward on Tuesday. The interaction
between the approaching mid-latitude trough, the tropical easterly
trough, and the tropical moisture could serve to increase rain
chances in the area beginning on Tuesday. As the mid-latitude trough
amplifies and shifts southeastward, the high will erode allowing for
a more unsettled pattern across the state and much of the southeast
United States through the end of the extended forecast period. Once
again the major concern is the potential for heavy rainfall though
gusty winds cannot be ruled out either.

MARINE...
A ridge of high pressure will continue to dominate the weather
pattern through the weekend allowing for a southeasterly flow to
continue. Scattered showers and thunderstorms are possible each
day. An easterly wave could push into the Atlantic waters late in
the weekend and early next week. This could increase the chances
of showers and thunderstorms during this time frame.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  79  90  79  90 /  20  20  30  30
Fort Lauderdale  81  89  80  89 /  20  20  30  40
Miami            81  90  80  89 /  20  20  30  40
Naples           77  90  76  90 /  10  50  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...33/Kelly
Hazardous weather outlook, Jul 19, 7:51 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
851 AM EDT Fri Jul 19 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
851 AM EDT Fri Jul 19 2019

...Thunderstorms across the Interior and Gulf coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered afternoon thunderstorms are expected over
interior and Gulf coast areas, with occasional to frequent lightning
strikes and gusty winds being the primary threats. A few
thunderstorms are also possible over portions of the Southeast
Florida metro areas, mainly this morning and again late tonight.

Waterspouts: A few waterspouts are possible over the Atlantic waters
and Biscayne Bay mainly this morning.

Wind: Gusty winds to 45 mph or greater are possible with one or two
of the stronger storms over the interior and Gulf coast this
afternoon.

Temperatures: Heat index values are forecast to reach 105 to 107
degrees over portions of Collier and Mainland Monroe Counties this
afternoon, with 100 to 104 degrees over the remainder of South
Florida.

Rip Currents: There is a slight risk of rip currents at the Atlantic
beaches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily thunderstorms will become more numerous across South Florida
Sunday into early next week, with the threat of gusty winds as well
as possible ponding of water in areas of concentrated and prolonged
heavy rainfall.

Heat index values are forecast to reach 105 degrees over portions of
Collier County Saturday and Sunday.

The rip current risk will be somewhat elevated along the Atlantic
beaches this weekend, before diminishing early next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 19, 1:04 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Miami FL
204 PM EDT Fri Jul 19 2019

FLZ063-191845-
Glades FL-
204 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLADES COUNTY UNTIL
245 PM EDT...

* At 204 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Moore Haven, moving northwest
  at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Moore Haven and Palmdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2688 8105 2677 8119 2694 8152 2703 8144
      2703 8134 2704 8134 2704 8133 2703 8133
      2703 8127 2709 8127
TIME...MOT...LOC 1804Z 129DEG 15KT 2687 8119

KELLY
Special weather statement, Jul 19, 1:15 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
215 PM EDT Fri Jul 19 2019

FLZ066-067-191900-
Hendry FL-Inland Palm Beach County FL-
215 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY COUNTY UNTIL
300 PM EDT...

* At 214 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Montura, moving northwest at 10
  mph.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* Locations impacted include...
  Montura and Devils Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2668 8087 2650 8104 2667 8132 2677 8112
TIME...MOT...LOC 1814Z 126DEG 8KT 2665 8101

BAXTER
Special weather statement, Jul 19, 1:45 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
245 PM EDT Fri Jul 19 2019

FLZ063-191930-
Glades FL-
245 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GLADES COUNTY UNTIL
330 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palmdale. This storm was nearly
  stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* Locations impacted include...
  Palmdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2700 8121 2688 8136 2691 8146 2703 8156
      2703 8134 2704 8134 2703 8133 2703 8127
      2705 8127
TIME...MOT...LOC 1845Z 128DEG 3KT 2697 8132

BAXTER

The radar

The Miami radar (KAMX), 116 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
July 19, 1:48 PM EST
Where
Palm Beach County, 0.23 mi W of Okeelanta
Reported by
COOP Observer
Coordinates
26.621, -80.704

A COOP Observer sent a photo of a funnel cloud over an open field in interior Palm Beach County. The funnel cloud never touched down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844801.